Wyoming, 2025

Hail and Damaging Wind in Wyoming, July 29, 2025

July 29, 2025 · NWS CYS · 3 events in 1 county or zone

Monsoon moisture lead to widespread showers and thunderstorms across southeast Wyoming. A few storms were severe, producing gusty winds, hail, and heavy rain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Monsoon moisture lead to widespread showers and thunderstorms across southeast Wyoming. A few storms were severe, producing gusty winds, hail, and heavy rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 29, 4:24 PM MST, 4 hours 26 minutes earlier. Its key messages:

  • A conditional threat for scattered strong to severe thunderstorms will be present each afternoon and evening through Thursday.
  • Confidence in storm development is low, but the primary hazards will be strong winds, heavy rainfall, and isolated large hail with any storms that manage to develop.
  • A warming trend returns for late week along with dryer conditions and potential fire weather concerns expected west of the Laramie Range.
Area forecast discussion, Jul 29, 4:24 PM MST, 4 hours 26 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
524 PM MDT Tue Jul 29 2025

.KEY MESSAGES...

- A conditional threat for scattered strong to severe
  thunderstorms will be present each afternoon and evening
  through Thursday.

- Confidence in storm development is low, but the primary
  hazards will be strong winds, heavy rainfall, and isolated
  large hail with any storms that manage to develop.

- A warming trend returns for late week along with dryer
  conditions and potential fire weather concerns expected west
  of the Laramie Range.

&&

.SHORT TERM /THROUGH WEDNESDAY NIGHT/...
Issued at 230 PM MDT Tue Jul 29 2025

Abundant moisture has returned to the area, at least along and east
of the Laramie Range. GOES water vapor imagery shows a narrow plume
of mid to upper level moisture streaming out of the monsoon region
to the south. Meanwhile, the surface high over the Northern Plains
has backed up against the Laramie range, supporting an unusually
humid day for the High Plains. Widespread 60+F dewpoints are
present along and east of I-25, with some 50+F dewpoints
creeping into the Shirley Basin and northern Carbon County.
While the low clouds have mostly broken up, mid to high level
cloud cover is still keeping temperatures on the cool side in
the High Plains. The capping inversion is thus still in place
east of I-25 and north of I-80. Deeper convection is already
getting going in Carbon/Albany counties where the environment is
uncapped. Expect this to increase in coverage and intensity
over the next several hours and begin to move eastward. There is
still uncertainty for the High Plains. While there was ample
elevated instability earlier this morning, some somewhat
unexpected AM convection has already tapped that, and reduced
MLCAPE along the WY/NE state line. This means we still have
fairly low confidence in how this will play out east of I-25.
After that, we will need to watch for a cluster of thunderstorms
expected to develop over central and northwest Wyoming that may
move into our northern zones during the evening hours. This
looks to enter Converse county around 8PM and clear out of the
northern NE panhandle around 1-2AM. The main hazards today
remain strong winds, heavy rainfall, and isolated large hail.

Once thunderstorm finally clears out late tonight, upslope flow will
kick up again and push another round of low clouds and patchy fog up
against the Laramie Range. This surge of moisture looks even a
little stronger, and should push further into the valleys/basins
west of the Laramie Range too. A strong capping inversion will
emerge once again along and east of the Laramie Range, presenting
the same failure mode and potential uncertainties with convective
potential for Wednesday afternoon and evening. With fairly strong
low-level upslope flow and Hi-Res models showing cooler afternoon
high temperatures, cloud cover may be even stickier tomorrow, but
confidence is still quite low. There will also be another
possibility for a late evening thunderstorm complex to move through
our northern zones.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
Issued at 230 PM MDT Tue Jul 29 2025

Thursday through Saturday:

A mid to upper ridge will remain prominent from the Four
Corners region into the northern Great Plains as upstream
troughing advances into the Pacific Northwest. This will result
in a gradual drying trend aloft, along with hotter temperatures
and a slight decrease in shower and thunderstorm coverage.
However the first portion of this period looks rather active
with decent chances for a few stronger storms on Thursday. The
combination of low afternoon humidity values and breezy
afternoon winds may lead to enhanced fire weather conditions,
particularly west of the Laramie Range.

Sunday and Monday:

The aforementioned trough will progress through the Great Basin
while causing a gradual erosion of the upper ridge across the
region. A basal wind max should advance towards the area on Sunday
with shortwave perturbations providing additional forcing for ascent
into mid week. Therefore cooler temperatures and increasing shower
and storm coverage appears possible during the early to mid portion
of next week.

&&

.AVIATION /00Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 527 PM MDT Tue Jul 29 2025

Thunderstorms are developing across northwest portions of the
area with the greatest near-term potential for on-station
impacts at KRWL. Otherwise a second round of strong, to
potentially severe, thunderstorms are expected to impact the
Nebraska Panhandle terminals tonight before departing ~07-08Z.
Low ceilings are then expected overnight into Wednesday morning
for all High Plains terminals.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.

&&

SHORT TERM...MN
LONG TERM...SPM
AVIATION...SPM
Hazardous weather outlook, Jul 29, 2:02 AM MST, 18 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
302 AM MDT Tue Jul 29 2025

NEZ002-003-019>021-054-055-095-096-WYZ101>119-300915-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
302 AM MDT Tue Jul 29 2025

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

There is a Slight Risk (Level 2 of 5) for severe weather across
much of the region today, along with a Slight Risk for excessive
rainfall.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Another round of shower and storms possible Wednesday with a
Marginal Risk (Level 1 of 5) for severe weather and a Marginal Risk
for excessive rainfall. A warming trend returns for late week, though
dryer conditions and potential fire weather concerns expected west
of the Laramie Range.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jul 29, 5:53 PM MST, 2 hours 57 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
653 PM MDT Tue Jul 29 2025

WYZ104-105-109-300130-
Shirley Basin WY-Central Carbon County WY-
Ferris/Seminoe/Shirley Mountains WY-
653 PM MDT Tue Jul 29 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN CARBON COUNTY
THROUGH 730 PM MDT...

At 652 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles north of Hanna, or 38 miles northeast of Rawlins, moving
northeast at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of northeastern Carbon
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rain is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4193 10660 4209 10671 4223 10645 4201 10628
TIME...MOT...LOC 0052Z 242DEG 13KT 4205 10657

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

Fuller
Special weather statement, Jul 29, 6:01 PM MST, 2 hours 49 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
701 PM MDT Tue Jul 29 2025

WYZ109-110-113-300130-
Upper North Platte River Basin WY-North Snowy Range Foothills WY-
Central Carbon County WY-
701 PM MDT Tue Jul 29 2025

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL CARBON COUNTY THROUGH
730 PM MDT...

At 701 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Fort Steele Historic Site, or 17 miles southeast of
Rawlins, moving northeast at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Fort Steele Historic Site.

This includes Interstate 80 in Wyoming between mile markers 226 and
242.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4154 10689 4165 10708 4187 10694 4171 10665
TIME...MOT...LOC 0101Z 216DEG 9KT 4166 10693

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Fuller
Special weather statement, Jul 29, 6:34 PM MST, 2 hours 16 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
734 PM MDT Tue Jul 29 2025

WYZ104-105-109-110-300200-
Shirley Basin WY-North Snowy Range Foothills WY-
Central Carbon County WY-Ferris/Seminoe/Shirley Mountains WY-
734 PM MDT Tue Jul 29 2025

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL CARBON COUNTY
THROUGH 800 PM MDT...

At 733 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Hanna, or 42 miles east of Rawlins, moving
northeast at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of east central Carbon
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rain is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4186 10648 4202 10659 4216 10636 4193 10619
TIME...MOT...LOC 0133Z 241DEG 10KT 4198 10645

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Fuller
Special weather statement, Jul 29, 7:11 PM MST, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
811 PM MDT Tue Jul 29 2025

WYZ105-109-110-115-300245-
Shirley Basin WY-North Snowy Range Foothills WY-
Central Carbon County WY-Laramie Valley WY-
811 PM MDT Tue Jul 29 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN CARBON AND CENTRAL
ALBANY COUNTIES THROUGH 845 PM MDT...

At 811 PM MDT, Doppler radar was tracking a strong thunderstorm over
Medicine Bow, or 51 miles northwest of Laramie, moving east at 15
mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Medicine Bow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rain is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until midnight MDT for
southeastern Wyoming.

&&

LAT...LON 4176 10627 4191 10637 4207 10610 4183 10593
TIME...MOT...LOC 0211Z 248DEG 13KT 4187 10623

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Fuller
Special weather statement, Jul 29, 7:41 PM MST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
841 PM MDT Tue Jul 29 2025

WYZ105-110-114-115-300315-
Shirley Basin WY-North Snowy Range Foothills WY-Laramie Valley WY-
Snowy Range WY-
841 PM MDT Tue Jul 29 2025

...STRONG THUNDERSTORMS WILL IMPACT EAST CENTRAL CARBON AND CENTRAL
ALBANY COUNTIES THROUGH 915 PM MDT...

At 840 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles northeast of Medicine Bow to 6 miles
southeast of Arlington. Movement was southeast at 10 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Medicine Bow, Rock River, Arlington, and McFadden.

This includes Interstate 80 in Wyoming between mile markers 264 and
289.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rain is also occurring with these storms and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until midnight MDT for
southeastern Wyoming.

&&

LAT...LON 4199 10585 4140 10597 4159 10637 4204 10617
TIME...MOT...LOC 0240Z 304DEG 10KT 4198 10607 4152 10612

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Fuller
Special weather statement, Jul 29, 8:20 PM MST, 30 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
920 PM MDT Tue Jul 29 2025

WYZ103-105-106-110-114-115-300345-
Shirley Basin WY-
Central Laramie Range and Southwest Platte County WY-
North Snowy Range Foothills WY-North Laramie Range WY-
Laramie Valley WY-Snowy Range WY-
920 PM MDT Tue Jul 29 2025

...STRONG THUNDERSTORMS WILL IMPACT EAST CENTRAL CARBON AND CENTRAL
ALBANY COUNTIES THROUGH 945 PM MDT...

At 918 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Wheatland Reservoir Number 3 to 11 miles
east of Rock River to 11 miles southeast of McFadden to near Deep
Creek Campground. Movement was southeast at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Rock River, Bosler, and Wheatland Reservoir Number 3.

This includes Interstate 80 in Wyoming between mile markers 275 and
297.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until midnight MDT for
southeastern Wyoming.

&&

LAT...LON 4193 10555 4160 10557 4138 10584 4137 10613
      4155 10625 4161 10610 4184 10586 4198 10581
TIME...MOT...LOC 0318Z 318DEG 11KT 4193 10578 4175 10576 4152 10600
4150 10618

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

Fuller

The radar

The Cheyenne radar (KCYS), 89 km away, was scanning. The volume nearest the first event began at 03:47 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Albany

When
July 29, 8:50 PM MST
Where
Albany County, 7.58 mi NE of Milbrook
Measured
53 kt (61 mph) measured gust
Reported by
Department of Highways
Coordinates
41.400, -105.820

Herrick Lane WYDOT sensor along Interstate 80 gusted 61 MPH.

Hail, Albany

When
July 29, 9:15 PM MST
Where
Albany County, 14.08 mi NE of Wyoming
Measured
1 in hail
Reported by
Public
Coordinates
41.600, -105.420

Picture from social media measuring 1 inch hail.

Hail, Albany

When
July 29, 9:18 PM MST
Where
Albany County, 8.79 mi ENE of Bosler
Measured
1 in hail
Reported by
Public
Coordinates
41.640, -105.550

Report from mPING of quarter size hail.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2025Every state in 2025This day in weather historyWarnings in Wyoming, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1270551, 1270549, 1270550.